Home » Frequently asked Questions on Health » Did my mother develop an allergic reaction to Ornof?

Did my mother develop an allergic reaction to Ornof?

Q: My mother 76 years old and diabetic suffering from acute diarrhoea and vomiting sensation. After two days she was advised to take Ornof as well as Prepro. Upon taking these two drugs, she started sweating profusely at night and her body was very cold to touch. Besides, she was feeling very distressed and delirious. Her purging and vomiting sensation has stopped since then and now her appetite is also increasing. Were the symptoms manifested as above due to any drug reaction from the two medicines? Or was it due to Dianorm M she was taking for diabetes?

A:Diarrhoea is a symptom and not a diagnosis. Diarrhoea can be due to a large number of reasons such as viral, bacterial or protozoal infection. Hence before prescribing any medicine, one should find out the cause and then administer appropriate drugs if at all required. Giving antibiotics blindly is bad medicine. Since most cases are due to viral infections, even without medicines, diarrhoea would stop. The only treatment required is liquid with electrolytes such as Electral. Ornof is the brand name of a combination product that contains two medicines: ornidazole and ofloxacin. It is an unscientific, irrational combination that is not permitted to be sold in any country except India. Such dangerous combinations are allowed to be manufactured due to lax laws, greedy manufacturers and ignorant doctors. Ornidazole is basically meant for amoebic infection while ofloxacin is meant to treat bacterial infection. The patient could not have been having both; so why give two medicines? There could be two reasons for the patient developing acute adverse reaction: One possibility is that the patient is allergic to either ofloxacin or ornidazole. Since a combination product was given, it is impossible to know whether the patient is allergic to which of the two medicines. Hence one would need to be cautious in future if the patient requires either, not only ofloxacin but also related compounds such as ciprofloxacin, levofloxacin, etc, or ornidazole and its related compounds such as metronidazole. However, another more likely reason is that that the patient's blood sugar suddenly dropped since ofloxacin interacts with anti-diabetic medicines by potentiating their action resulting in lowering of blood sugar levels. Hence ofloxacin should be either avoided or given with great care to patients on anti-diabetic drugs. Dianorm M is again a combination medicine that contains gliclazine 80mg and metformin 500mg. One should take the two medicines separately such as Lycazid (gliclazide) and Glyciphage (metformin) so that the dose of individual medicines can be adjusted. Fixed-Dose Combinations (FDCs): Medicines are discovered individually and are supposed to be taken separately. A huge number of irrational, illegal combinations of drugs are being sold in India; quite a few without mandatory approval of the Drugs Controller General, India (DCGI). Except in a few cases (such as TB medicines), it is always better to take medicines separately so that dosage can be adjusted and side effects monitored.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------